Augura: Causes, Complications, Diagnosis and Treatment

It is a common condition caused by the reflux of stomach acid, part of the content is returned to the esophagus and produces a burning pain in the chest area.

Recurrent aging results in the onset of a disease known as gastroesophageal reflux and can cause serious health consequences.

This condition may be indicative of the presence of other associated diseases.

Causes

The esophagus is the structure that connects the mouth to the stomach.

It is constituted by muscles that push food ingested into the stomach through the emission of rhythmic waves.

Once the food is found in the stomach, there is an area composed of a circular muscle located at the junction of the esophagus and the stomach, which prevents food from returning to the esophagus, called the lower esophageal sphincter (LES).

In the stomach, food is combined with acids and enzymes for digestion. There are protective cells that line the stomach, preventing the acid from causing inflammation.

But if stomach acid and digestive juices return to the esophagus there is no such protection and inflammations and damage to the coating can be caused by not being protected.

These stomach acids irritate the esophagus and cause symptoms of the augury.

This more severe condition is known as gastroesophageal reflux.

There are conditions that produce augura as:

  • Hernia hiatal.
  • Helicobacter pylori infection.
  • Peptic ulcer.
  • Myocardial infarction.
  • Gastritis.
  • Esofagitis.
  • Gallstones.
  • Acalasia.
  • Angina.
  • Pregnancy.
  • Acute cholecystitis.
  • The barrett esophagus.
  • Oesophageal and stomach cancer.
  • Systemic sclerosis (scleroderma).

Complications

Occasional augury is an annoying condition, and it is rarely cause for concern, but if it is accompanied by other symptoms, a complication may be present as symptoms of associated diseases.

Among these symptoms we have:

  • Difficulty and pain to swallow.
  • Dark stools, tarry or bloody.
  • Difficulty breathing.
  • Pain that radiates from the back to the shoulder.
  • Dizziness
  • Daze.
  • Sweating accompanied by pain in the chest.

Diagnosis

To diagnose the augrura a physical examination is performed and to evaluate if there is any damage and how serious the condition is, it is accompanied by some of the following tests:

Endoscopy: It is performed with the help of a flexible endoscope that is passed through the esophagus to examine the esophagus and stomach. This allows to observe if there is any damage and take samples if necessary.

Superior GI series: This test is performed with plenty of fluid in the digestive tract, taking x-rays, which will show the perimeter of the digestive system.

Ambulatory pH test : This test allows to measure the pH or acidity present in the esophagus through a small tube that is introduced through the nose and reaches the stomach.

Treatment

The main treatment for aging is to reduce the production of stomach acid.

Therefore, conditions that can cause or worsen the condition, such as the following, should be avoided first:

  • No Smoking.
  • Avoid overweight or obesity.
  • Avoid excessive consumption of caffeine, spicy, chocolate or alcohol, soda and acidic foods.
  • Do not lie down immediately after eating.
  • Do not abuse certain medications, such as aspirin or ibuprofen.
  • A limited intake of fats.
  • Sit up straight while eating.
  • Do not eat at least four hours before bedtime.
  • Avoid the consumption of fried foods.
  • Avoid heavy work and effort.
  • Eat small portions of food five times a day.
  • Review prescribed medications for other conditions and the prescription of gastric protectors.

Other treatment options to help reduce or eliminate your symptoms, is the use of medicines that are purchased without a prescription such as:

  • Antacids and histamine-2 blockers, H2 receptor antagonists to reduce the production of stomach acid, such as Zantac or Pepcid.
  • Proton pump inhibitors (PPI), which block the production of acid, such as Prilosec, Protonix, Nexium, Prevacid.

Excessive use of these medications can have side effects; cause constipation or diarrhea and / or interaction with other medications.

However, in case of persistent symptoms, you should see a doctor to prescribe medications that reduce the amount of acid produced in the stomach, such as Omeprazole, Lansoprazole or Ranitidine.